Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Lithium, Diabetes Insipidus, new meds :( barbaracat

Posted by cache-monkey on March 25, 2005, at 13:37:53

In reply to Re: Li levels, polyuria, etc. cache-monkey, posted by barbaracat on March 22, 2005, at 15:33:35

I've been away for a few days. Dealing with getting my urinary system checked out and my medications adjusted has taken up the bulk of my time...

So, yeah, I was doing okay at a lower dose (900 mg), and had a level of 0.41, to boot. A little thirst and peeing. But the 1200 set off a full-fledged nephrogenic diabetes insipidus. (Large amounts of dilute and clear urine.) Withdrawing the lithium seems to have brought it under control -- not to be too gross or anything, but I never thought I'd be so happy to see yellow in my pee. It hasn't fully resolved yet, though.

Thanks for the links. I also found this great review article (in a med journal that I can access through my university) on lithium-induced DI. Apparently, it's pretty common (>10%) among long-term users, and usually gets better over a few weeks after discontinuing or lowering the lithium dose. My pdoc is a little hesitant to reinstate lithium, since it's a little strange to develop NDI after such a *short* time on the medication. I'm actually incline to agree, since I still don't feel fully right down there.

But this totally bites, since I was actually getting both stabilization and a mild lift from the lithium.

So, we're going with Depakote, which might be beneficial since I've got mixed and rapid-cycling features to my recent etiology. Hopefully I won't gain too much weight (I can maybe afford 7 lbs) and my hair won't fall out in droves!

My worry there is that I won't get the lift, just the stability. If that happens, I guess we'll add some sort of low-level antidepressant. You've mentioned microdoses of Cymbalta in another thread. I think I might try the low-dose selegiline route, for a variety of reasons.

Anyway, I guess I won't know anything for a couple of weeks, but I'll keep you and the board posted.

Best,
cache-monkey


> Weren't you doing OK at lower doses? Remember when I mentioned lithim affecting insulin? That might be your docs concern, which would go along with the excessive uring and thirst. Diabetes incipdus is usually a pituitary dysfunction or damage to the part of the kidneys that controls water retention. Generally, lithium induced NDI is usually nephrogenic form rather than incipidus. It's important to get the right dx since there are many different kinds of this diabetes.
>
> Interestingly, the literature recommends a LOW sodium diet - completely different than the usual recommendation to eat more salt. It is always accompanied by an electrolyte imbalance.
>
> My question to you is, how long have you been taking lithium and when in your trial did you start noticing polyuria and increased thirst to where it was a concern? (I went through all this not too long ago because I had a high metabolite of aldosterone in my urine, which indicates DI. Everything was OK, however and this metabolite appears to be typical with li intake.)
>
> All the literature on lithium related DI states that lithium does not necessarily need to be continued, only reduced. I would have concerns about your doctor pushing the dose to reach the window (which may, for you, have been a toxic level) and then abruply discontinuing it. BTW, carbazamine (Tegretol) seems to be the second line choice if lithium needs to be discontinued. BTW, my blood levels have consistently been at .3 on my 600mg, close enough to the .4 lower level as far as I'm concerned, especially since it's working!
>
> So, here's some info for your research. Good luck. Whew, this is all you need.
>
> http://www.tpmm.com/health/endocrine/insipidus.htm
>
> Here's some more info from www.diabetesinsipdus.org pertaining to lithium induced NDI:
>
> Q: I have lithium-induced NDI.
>
> * Is there anyway to stop having to go to the bathroom even right after I just went?
>
> A. The only treatments for lithium-induced DI are:
>
> 1. to stop the lithium, which usually is not acceptable;
>
> 2. administer chlorothiazide or amiloride diuretics; and
>
> 3. eat a low-sodium diet.
>
> The last is the most often overlooked and it can be quite effective particularly when combined with the thiazide. At best, however, it usually reduces urine volume by only between 50% to 75%, which, depending on how severe your DI was originally, may not be enough to completely eliminate the need to get up at night to urinate.
>
> ****** Top of Page ******
>
>
> Question # 0106 FAQ Keywords: lithium, lithium-induced NDI, dipsogenic DI
>
> Q: If your NDI was caused by taking lithium, is the damage done to the kidneys or brain?
>
> A: Lithium can cause DI in either of two ways. The most common is damage to the part of the kidney that is normally responsible for controlling urine output. This form of lithium-induced DI is called nephrogenic DI. Depending on how long the problem has been present, it may or may not be corrected by stopping the lithium. If it cannot be corrected by stopping lithium, it may be partially controlled by treatment with amiloride or thiazide diuretics as well as a low-sodium diet. The other way that lithium can cause DI is by damaging the thirst mechanism in the brain. It is called dipsogenic DI and is usually reversible if the lithium is stopped. If the lithium cannot be stopped, this type of DI should not be treated with diuretics or antidiuretic hormone since they will induce water intoxication. Determining which type of lithium-induced DI you have would require measurements of plasma vasopressin before and during a fluid deprivation test or a closely monitored therapeutic trial with dDAVP. Either test should be performed only under the supervision of a physician experienced in their use.
>
> ****** Top of Page ******
>
>
> Question # 0455 EWv4n3, 0105 FAQ Keywords: lithium, lithium-induced NDI, prognosis, mortality, diagnosis, diagnostic tests, water deprivation test
>
> Q: I am a 33-year-old female who has been on Lithobid (a brand name for lithium) for quite some time. Today my doctor informed me that I had all the symptoms of nephrogenic DI and must be tested immediately. I had blamed those symptoms on depression, drinking a lot of water, etc. Now I’m scared to death that I won’t live to see my 5-year-old graduate. Do you have any information about the tests, the treatment, and prognosis? I’m desperately worried.
>
> A: Lithium-induced NDI is relatively common. It is uncomfortable but not fatal, provided water intake is not restricted for too long. It can also be treated to reduce the symptoms. However, before starting any treatment, it is a good idea to be tested to verify that the DI is really NDI. These tests include a controlled water deprivation test with various blood and urine measurements as well as a closely monitored trial of treatment with dDAVP.
>
>
> > Ugh. So my pdoc is adamant about discontinuing completely. He wants me to get some urine analysis done to rule out a UTI and check on my kidney function. He's concerned about "diabetes insipidus". I don't know anything about it, so I'll have to do some internet research. If you have anything to pass on, I'd appreciate it.
> >
> > Suck. I was actually feeling almost stable!
> >
> > :(
> >
> > cache-monkey
>
>


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:cache-monkey thread:470912
URL: http://www.dr-bob.org/babble/20050322/msgs/475441.html